As the aroma of freshly brewed coffee wafts through the air, it’s hard to imagine starting the day without that beloved cup of Joe. But
In 2021-2022, overdoses from fentanyl will continue to climb. However, this is not just another drug scare.
Instead, it’s an epidemic that could affect many people. One study found that 1 in 4 people who died from drug overdoses had some form of fentanyl in their systems! That’s a HUGE number!
If you’re not sure what fentanyl is, here’s a quick rundown: it’s a synthetic opiate that’s 50 times more potent than heroin and 100 times more potent than morphine.
It can be prescribed for chronic pain management, but it is often mixed with other drugs, like heroin or cocaine
—and the dangerous mixture of substances makes overdoses all too common.
Fentanyl was the cause of 2,000 deaths in 2017 alone; in just the first half of 2019, there have already been over 1,100 reported cases.
The dangers of fentanyl are serious enough that they’ve made their way into pop culture
—the Netflix series Narcos took an unflinching look at Pablo Escobar’s role in flooding Miami with the drug during his reign as kingpin (which also inspired a hit song).
If you’re curious about what’s happening on this front nowadays and want to understand how we got here, read on!
There are several steps to prevent a fentanyl overdose:
Number of Overdose Deaths During the first quarter of 2022, 173 suspected drug overdose deaths occurred in the county, representing a 7% increase compared to the same period in 2021.
Fentanyl: Seventy-nine percent of overdose-related toxicology reports in 2022 have detected fentanyl, a synthetic opioid pain reliever that has been the main driver in the increased number of drug overdose injuries and deaths in Nashville
Polysubstance Epidemic: The most frequently detected substances in 2022 were fentanyl, methamphetamine, and cocaine.
Even worse is that many people don’t even know what they are using when they buy or use drugs on the street because the drug supply has changed so much over time due to how profitable it is for dealers to sell counterfeit drugs or mix their fentanyl into other substances (like cocaine).
This means that not only are users at risk for overdosing on pure fentanyl but also that they may be taking other drugs with unknown additives which could cause an additional risk of overdose or death if taken together with Fentanyl or similar synthetic opioids!
Overdose prevention is possible, and you can help those around you by learning how to recognize an overdose and what to do in the event of one.
Fentanyl is a dangerous drug, but it doesn’t have to lead to death. If you know what signs of an overdose are, what kind of treatment options are available for people suffering from addiction, and where people can get help when they need it most
—whether that’s professional services or just companionship from friends and family—you’ll be able to offer support at all times.
First things first: if someone is overdosing on fentanyl (or any other opioid), call an emergency response number.
A person who has overdosed on fentanyl will often lose consciousness and stop breathing before dying
—so medical professionals must arrive quickly to save that person’s life.
Emergency responders may administer naloxone (Narcan), which reverses these symptoms by blocking receptors in the brain so that opioids can no longer reach them; this means someone who has overdosed on fentanyl will still become conscious again within minutes after receiving their dose of Narcan!
The good news is that drug overdose from fentanyl can be prevented. If you or someone you know suffers from addiction, don’t wait to get help.
The first step is recognizing a problem, then seeking professional treatment at an inpatient rehab facility where they can recover safely without relapse risk factors like drugs and alcohol.
In the meantime, if you live in the U.S., we recommend that you stay up-to-date on current trends so your family members will be prepared for whatever comes next!